MathOverflow is a question and answer site for professional mathematicians. Join them; it only takes a minute:

Sign up
Here's how it works:
  1. Anybody can ask a question
  2. Anybody can answer
  3. The best answers are voted up and rise to the top

The classical Schauder estimates (see the link)

Requires $f\in C^\alpha$ in order to get a solution $u\in C^{2+\alpha}$ of the equation

$$\Delta u=f$$

In fact, we can construct a continuous function f, which is not Hölder of any order on a positive meausre set.

Is it possible to find solution $u\in C^2$?

Or is there any counterexample to show such solution $u$ does not exist?

share|cite|improve this question
up vote 6 down vote accepted

Merely $f\in C$ cannot guarantee $u\in C^2$, as there are examples of $u\not\in C^2$ with $\Delta u\in C$, cf. an exercise in Gilbarg-Trudinger. This failure can be formulated in terms of non-closedness of the range of the Laplacian, or unboundedness of the inverse between certain spaces. The spaces $C^k$ (as well as $C^{k,1}$) are not well suited for studying elliptic partial differential equations. This is essentially the reason why we use the Holder and Sobolev spaces to study them.

share|cite|improve this answer

For $u$ to be from $C^2$ it is enough that the modulus of continuity of $f$ satisfies the Dini condition. For example, modulus of continuity $\omega(h)=1/(|log h|+1)^2$ is not marjorised by the Holder modulus of continuity $\omega(h)=C h^\alpha$.

The same goes for coeffitients of elliptic equations. In the work “A priori bounds and some properties for solutions of elliptic and parabolic equations”, Uspekhi Mat. Nauk, 18:4(112) (1963), 215–216, Kruzhkov notes that the problem of continuity of higher derivatives of solutions of elliptic equations is closely connected with the question of when for a function of several independent variables condition of the existence of pure continuous derivatives of order net $l\ge2$ implies the existence of mixed derivatives of the same order. He gives nesessary and suffitient condition for it. Namely, denote $\omega(h)$ the modulus of continuity of the order $l$ pure derivatives of $u$ and $\omega^*(h)=\int_0^h\frac{\omega(t)}t dt$ the second modulus of continuity. Then in order that all mixed derivatives were continuous (in some domain $Q\subset\mathbb R^n$) it is necessary and sufficient that the module continuity $\omega^* (h) $ satisfies the Dini condition. Moreover, if $\omega^* $ satisfies the Dini condition, then all mixed derivatives of order $l$ in any strictly interior subdomain $Q'\subset Q$ have modulus of continuity, which does not exceed $Cw^* $. If $\omega^*$ does not satisfy the Dini condition, then there exists a function $u$ which at some point of $Q$ have no mixed derivatives of order $l$.

share|cite|improve this answer
It is good to know this, Thanks very much. – John Galt Jul 8 '11 at 20:08

Your Answer


By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.